Arizona, 2012Drought in Arizona, April 1 to 30, 2012
April 1 to 30, 2012 · NWS TWC · 3 events in 3 counties and zones
Below normal rainfall continued in April with really only day of measurable rainfall in parts of southern Arizona. Therefore, drought conditions continued.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall continued in April with really only day of measurable rainfall in parts of southern Arizona. Therefore, drought conditions continued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 31, 9:01 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 31, 9:01 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
901 PM MST SAT MAR 31 2012
.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS THE STATE WILL BRING
BREEZY TO WINDY CONDITIONS AND MUCH COOLER TEMPERATURES SUNDAY.
BELOW AVERAGE DAYTIME TEMPERATURES TO CONTINUE MONDAY ALONG WITH
SOME BREEZINESS ESPECIALLY EAST OF TUCSON. THEREAFTER...DRY
CONDITIONS WITH WARMER DAYTIME TEMPERATURES WILL PREVAIL TUESDAY
THROUGH SATURDAY.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE RIDGE OF HIGH PRESSURE
THAT BROUGHT RECORD TEMPERATURES TO THE REGION THIS AFTERNOON IS
SHIFTING EAST AS A TROUGH APPROACHES THE WEST COAST. THIS SYSTEM
WILL BRING BREEZY TO WINDY CONDITIONS TO THE REGION TOMORROW.
IR SATELLITE IMAGERY SHOWS MOSTLY CLEAR SKIES ACROSS SOUTHEAST
ARIZONA WITH THE EXCEPTION OF A FEW PATCHES OF HIGH LEVEL CIRRUS
CLOUDS MOVING IN FROM THE EAST.
AS OF 03Z (8 PM MST)...TEMPERATURES ACROSS THE REGION RANGED FROM
THE UPPER 60S TO THE UPPER 70S WITH THE TUCSON INTL AIRPORT
REPORTING A TEMP OF 79 DEGS AFTER REACHING A RECORD TYING HIGH OF 91
DEGS. THE OLD RECORD WAS SET BACK IN 1989. THE CURRENT TEMPERATURE
READINGS ARE ON TRACK WITH THE INHERITED OVERNIGHT LOWS...SO NO
CHANGES TO TEMPS ARE PLANNED AT THIS TIME. THE BOTTOM LINE IS THE
FORECAST FOR THE REMAINDER OF TONIGHT IS ON TRACK.
FOR DETAILS REGARDING THE FORECAST BEYOND TONIGHT REFER TO THE
PREVIOUS DISCUSSION BELOW.
&&
.AVIATION...FEW-SCT CLOUDS AT OR ABOVE 20K FT AGL INTO SUNDAY
MORNING...THEN FEW-OCCASIONALLY BKN CLOUDS AT 6-10K FT AGL SUNDAY
AFTERNOON. SURFACE WIND GENERALLY LESS THAN 10 KTS INTO EARLY SUNDAY
MORNING...THEN SURFACE WIND SWLY/WLY 15-30 KTS WITH GUSTS OF 30-40
KTS 18Z-23Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 8 PM
MST SUNDAY FOR MUCH OF FIRE ZONES 146 AND 148. THE RED FLAG WARNING
AREA INCLUDES SOUTHERN GREENLEE...SOUTHERN GRAHAM...COCHISE...
EASTERN PIMA...AND SANTA CRUZ COUNTIES. THE COMBINATION OF STRONG
AND GUSTY SOUTHWEST TO WEST WINDS...LOW RELATIVE HUMIDITIES AND A
HIGH TO VERY HIGH FIRE DANGER RATING WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS. MARKEDLY COOLER SUNDAY WITH BELOW NORMAL DAYTIME
TEMPERATURES CONTINUING MONDAY. STILL SOME BREEZINESS MONDAY
AFTERNOON...ESPECIALLY EAST OF TUCSON. THEREAFTER...DRY CONDITIONS
WITH WARMER DAYTIME TEMPERATURES ARE EXPECTED TUESDAY THROUGH
SATURDAY.
&&
.PREV DISCUSSION...EASTERN PACIFIC TROUGH ENTERING THE WEST COAST AT
THIS TIME WILL MOVE EWD ACROSS THE GREAT BASIN SUN. UPPER TROUGH
WILL CONTINUE TO MOVE EWD ACROSS AZ SUN AFTERNOON AND SUN NIGHT.
TIGHT MID-LEVEL GRADIENT WILL SUPPORT BREEZY TO WINDY CONDITIONS
FROM LATE SUN MORNING INTO SUN EVENING. WIND ADVISORY CRITERIA MAY
BE ACHIEVED SUN AFTERNOON MAINLY NEAR THE NEW MEXICO BORDER. HAVE
OPTED TO DEFER THE ISSUANCE OF A WIND ADVISORY TO THE MIDNIGHT
SHIFT...SINCE CONFIDENCE IS STILL FAIRLY LOW THAT WIDESPREAD WIND
ADVISORY CRITERIA CONDITIONS WILL OCCUR. HOWEVER...HAVE MAINTAINED
AREAS OF BLOWING DUST GENERALLY EAST OF A PICACHO PEAK TO KITT PEAK
LINE EWD TO THE NEW MEXICO BORDER SUN AFTERNOON.
31/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING A 550-553 DM CLOSED
UPPER LOW TO BE EAST OF THIS FORECAST AREA OVER CENTRAL NEW MEXICO
BY MIDDAY MON. FOR NOW HAVE MAINTAINED PRECIP-FREE CONDITIONS AREA-
WIDE MON WITH THE BELIEF THAT ANY MEASURABLE PRECIP WILL REMAIN NE
OF THE WHITE MOUNTAINS. DRY CONDITIONS MON NIGHT UNDER NWLY FLOW
ALOFT...THEN SHORTWAVE RIDGE TO APPROACH THE AREA TUE FOR CONTINUED
DRY CONDITIONS. THEREAFTER...WLY/SWLY FLOW ALOFT TO MAINTAIN DRY
CONDITIONS WED-SAT.
MARKEDLY COOLER SUN WITH HIGH TEMPS ABOUT 10-15 DEGS F OR SO LOWER
VERSUS TEMPS ACHIEVED THIS AFTERNOON. DAYTIME TEMPS MON TO BE NEARLY
5-10 DEGS F BELOW NORMAL. WARMER TUE-WED THEN ABOVE NORMAL HIGH
TEMPS FORECAST TO OCCUR THUR-SAT.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 8 PM MST SUNDAY FOR AZZ146-148.
WEATHER.GOV/TUCSONHazardous weather outlook, Mar 31, 2:18 PM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST SAT MAR 31 2012
AZZ503-504-507>514-011400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
218 PM MST SAT MAR 31 2012
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY FOR
STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITIES AND A VERY HIGH
FIRE DANGER RATING...INCLUDING SOUTHERN GREENLEE...SOUTHERN GRAHAM...
COCHISE...EASTERN PIMA...AND SANTA CRUZ COUNTIES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LOW PRESSURE SYSTEM APPROACHING ARIZONA WILL RESULT IN BREEZY
TO WINDY CONDITIONS ACROSS PORTIONS OF SOUTHEAST ARIZONA SUNDAY.
THESE WINDS MAY RESULT IN LOCALIZED AREAS OF BLOWING DUST WHICH
CAN RAPIDLY REDUCE VISIBILITIES.
IN ADDITION...EXPECT STRONG WINDS TO COMBINE WITH LOW RELATIVE
HUMIDITIES AND A VERY HIGH FIRE DANGER RATING...RESULTING IN
CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...A RED FLAG WARNING
IS IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY FOR SOUTHERN
GREENLEE...SOUTHERN GRAHAM...COCHISE...EASTERN PIMA...AND SANTA
CRUZ COUNTIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Drought, Tohono O Odham Nation
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Tohono O Odham Nation forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
Extreme drought (D3) conditions persisted in April across portions of Pinal County. April is normally when the driest three month period across southern Arizona begins. While on the only day of the month with measurable precipitation, April 14th, Pinal County actually received precipitation amounts that were near or slightly above the monthly normal amount for April, this was only enough to keep drought conditions from worsening. The rest of southern Arizona received less than 50 percent of normal monthly rainfall, and in some cases, none at all. While the long term impacts of the drought stretch back to Winter 2010-2011, the impacts continue to be mitigated by being previously dealt with by ranchers, farmers, Forest Service, and other industries and agencies affected. For example, cattle have been sold off and what little herds remain continue to be subsidized by trucking in water and feed. Dry thunderstorms developed on April 23, sparking small wildfires across portions of Cochise and Graham Counties, the largest being the Cedar Fire near Klondyke. Other human caused fires were also reported during the month, including the Apache Pass fire near Ft. Bowie which grew to over 1600 acres before containment was reached.
Drought, South Central Pinal County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- South Central Pinal County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Extreme drought (D3) conditions persisted in April across portions of Pinal County. April is normally when the driest three month period across southern Arizona begins. While on the only day of the month with measurable precipitation, April 14th, Pinal County actually received precipitation amounts that were near or slightly above the monthly normal amount for April, this was only enough to keep drought conditions from worsening. The rest of southern Arizona received less than 50 percent of normal monthly rainfall, and in some cases, none at all. While the long term impacts of the drought stretch back to Winter 2010-2011, the impacts continue to be mitigated by being previously dealt with by ranchers, farmers, Forest Service, and other industries and agencies affected. For example, cattle have been sold off and what little herds remain continue to be subsidized by trucking in water and feed. Dry thunderstorms developed on April 23, sparking small wildfires across portions of Cochise and Graham Counties, the largest being the Cedar Fire near Klondyke. Other human caused fires were also reported during the month, including the Apache Pass fire near Ft. Bowie which grew to over 1600 acres before containment was reached.
Drought, Southeast Pinal County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Extreme drought (D3) conditions persisted in April across portions of Pinal County. April is normally when the driest three month period across southern Arizona begins. While on the only day of the month with measurable precipitation, April 14th, Pinal County actually received precipitation amounts that were near or slightly above the monthly normal amount for April, this was only enough to keep drought conditions from worsening. The rest of southern Arizona received less than 50 percent of normal monthly rainfall, and in some cases, none at all. While the long term impacts of the drought stretch back to Winter 2010-2011, the impacts continue to be mitigated by being previously dealt with by ranchers, farmers, Forest Service, and other industries and agencies affected. For example, cattle have been sold off and what little herds remain continue to be subsidized by trucking in water and feed. Dry thunderstorms developed on April 23, sparking small wildfires across portions of Cochise and Graham Counties, the largest being the Cedar Fire near Klondyke. Other human caused fires were also reported during the month, including the Apache Pass fire near Ft. Bowie which grew to over 1600 acres before containment was reached.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2012$50 million · 22 events
- Rip Current in Florida, April 1, 20121 death · 1 event
- Strong Wind in Washington, April 1, 20121 death · 1 event
- Wildfire in Colorado, April 1 to 2, 2012$11 million · 1 event
- Flash Flood and Hail in Mississippi, April 1, 2012$50,000 · 1.75 in hail · 4 events
- Flooding in Arkansas, April 1 to 21, 2012$50,000 · 4 events
- High Wind and Winter Weather in California, April 1, 2012$50,000 · 54 kt wind · 2 events
- Drought in Georgia, April 1 to 30, 201226 events
- Drought in Florida, April 1 to 30, 201226 events
- Hail in Indiana, April 1, 20122 in hail · 25 events
- Drought in New Mexico, April 1 to 30, 201224 events
- Drought in Colorado, April 1 to 30, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374047, 374048, 374049.